Inhalant Abuse by Teens
Brain Damange from Inhalant Abuse
What is Inhalant Abuse?
Inhalant usage (commonly called huffing) by young teens is increasing in popularity becoming one of the most widespread problems in the country, and most parents are in the dark as to the symptoms to look for and the dangers involved. Inhalants are as popular as marijuana, easier to come by and easy to hide. A study by the National Inhalant Prevention Coalition, United States found inhalants were the third most used substance among 12-13-year-old children using household products.
Inhalants refer to the intentional breathing of gas or some type of vapors to achieve a high. Inhalants are legal. They are everyday products that we use in our homes which have a useful purpose. There are more than a 1000 products that are dangerous when inhaled and include things like typewriter correction fluid, glues, felt tip markers, spray paint, hand sanitizers, paint thinner, lacquer thinner, gasoline, kerosene, antifreeze, air fresheners, butane, air-conditioning refrigerant, air fresheners, nail polish remover, deodorant, Dustoff (a popular computer cleaner) and cooking spray to list just a few items.
Sometimes a child will squeeze glue into a bag then breathe in the vapor. Others pour a substance onto a cloth and hold it over their face, plus they can sniff directly from a container. It is even possible to get high on nutmeg. It is dangerous because it takes longer to take effect, and teens do not know how much to use to get high.
Possible Abuse Chemicals
A World Wide Problem
Inhalants addiction is actually a worldwide problem. In Pakistan, a type of glue called Samad is used and these children are called sniffers. In Vietnam, boys congregate at Ho Chi Minh City parks and sniff a type of yellow glue on a daily basis.
In Africa, at the Lunaska sewage ponds, boys plunge their hands into the dark sludge gathering fist fulls and stuffing it into small plastic bottles, then they tap the bottles on the ground so the methane will rise to the top which manufactures “Jenkem” a noxious mixture made from this fermented sewage. This is what they use when they can’t afford glue. The situation for children around the world is heartbreaking.
Statistics and Signs
Statistics show that inhalants are an equal opportunity high for substance abuse with young white males having the highest usage rate. Hispanic and American Indian populations also show high rates of usage. Inhalants tend to have similar effects to anesthetics slowing down the body’s functions. Sniffing is dangerous and it can kill.
A user can suffer from Sudden Sniffing Death Syndrome on their 1st, 10th or 100th time of using an inhalant. Repeated use interrupts the flow of oxygen to the heart which can cause an irregular heart rhythm. The long term effects are even worse. Inhalants can dissolve brain tissue causing permanent brain damage, permanent personality changes, memory loss, hallucinations, hearing loss, learning disabilities or uncontrolled shaking. It will eventually concentrate in the lungs, liver, kidneys and bone marrow, plus it can cause severe leukemia.
Listed below are common signs to look for:
- School problems, including failing grades, chronic absences, and general apathy.
- Clothing with paint or other stains
- Spots or sores around the mouth
- Red or runny eyes or nose
- Chemical breath odor
- Drunk, dazed or dizzy appearance
- Nausea, loss of appetite
- Anxiety, excitability, irritability
Actions to Take
What do you do if you find your child is huffing?
- Remain calm and don’t panic
- When the abuser is under the influence don’t argue or excite them as they can become aggressive or violent.
- If the child is conscious, keep them in a well-ventilated room while keeping the child calm.
- Excitement or stimulation can cause hallucinations or violence.
- Activity or stress may cause heart problems which can lead to Sudden Sniffing Death Syndrome.
- Try to find out what inhalant the child used by checking the area and talking with anyone else that is present in the room.
Seek professional health once the child is recovered which may be a doctor, a counselor, a school nurse, or other health care professional. Of course, for a medical emergency, call 911.
- If you suspect a child is using inhalants, don't be accusatory but be frank in a discussion with the youth about inhalant use.
Prevention and Treatment
Talk to children when they are young about inhalants so they know what they are and the potential damage before they hear about them at school or from friends. Remember inhalant use starts quite often in grammar school. Inhalants aren’t drugs but they are poisons and toxins which children need to understand.
Inhalant treatment centers are very rare. Users suffer a high rate of relapse and require 30-40 days or more of detoxification. Withdrawal for the serious user can include hallucinations, nausea, excessive sweating, hand tremors, muscle cramps, headaches, chills and delirium tremens. Call the National Inhalant Prevention Coalition (NIPC) at 1-800-269-4237 for treatment information centers and general information. The NIPC leads a campaign every March for education which has proven to be a helpful tool in educating the public. You can also email them at firstname.lastname@example.org and request their electronic newsletter.
Children using inhalants is obviously a serious problem, and I believe children, teachers, and parents need to become very well educated as to the dangers involved. Since inhalant usage is increasing, prevention is the most important thing a parent can try to accomplish.
Huffing: The Latest Facts About Inhalant Abuse
This content is accurate and true to the best of the author’s knowledge and does not substitute for diagnosis, prognosis, treatment, prescription, and/or dietary advice from a licensed health professional. Drugs, supplements, and natural remedies may have dangerous side effects. If pregnant or nursing, consult with a qualified provider on an individual basis. Seek immediate help if you are experiencing a medical emergency.